Alert archive / Michigan / Winter Storm Warnings in 2009

Winter Storm Warning 7, NWS Gaylord, MI

March 8, 200912 counties in Michigan

NWS Gaylord, MI issued this winter storm warning at Mar 8, 2009, 4:33 PM EDT for 12 counties in Michigan. It took effect at Mar 8, 2009, 5:00 PM EDT. It was in force for 11 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2009, 4:33 PM EDT (20:33 UTC)
In effect from
Mar 8, 2009, 5:00 PM EDT
Expired
Mar 9, 2009, 4:28 AM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

Counties Alpena County, MI, Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Montmorency County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 17 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 7:00 PM EDTSNOW 3.43 Ese Lake Ann, MI3 HR TOTAL THRU 7 PM.
Mar 8, 7:44 PM EDTSNOW 4.8Maple City, MI3 HR TOTAL THRU 730 PM.
Mar 8, 7:44 PM EDTSNOW 5.43 W Suttons Bay, MI4 HR TOTAL THRU 745 PM.
Mar 8, 9:55 PM EDTSNOW 5Indian River, MI4 HR TOTAL THRU 930 PM.
Mar 8, 9:55 PM EDTSNOW 5.5Williamsburg, MI5 HR TOTAL THRU 10 PM.
Mar 8, 9:55 PM EDTSNOW 10Maple City, MI5 HR TOTAL THRU 10 PM.
Mar 8, 10:06 PM EDTSNOW 11.33 W Suttons Bay, MI6 HR TOTAL THRU 10 PM.
Mar 8, 10:32 PM EDTSNOW 42 Se Gaylord, MI5 HR TOTAL THRU 10 PM.
Mar 8, 10:35 PM EDTSNOW 8.5Mapleton, MI4 HR TOTAL THRU 10 PM.
Mar 8, 10:42 PM EDTSNOW 8.13 Ese Lake Ann, MI7 HR TOTAL THRU 1030 PM.
Mar 8, 10:58 PM EDTSNOW 11Empire, MI6 HR TOTAL THRU 11 PM.
Mar 8, 11:11 PM EDTSNOW 6Se Gaylord, MI5 HR TOTAL THRU 11 PM.
Mar 8, 11:26 PM EDTSNOW 10Kewadin, MI6 HR TOTAL THRU 11 PM.
Mar 8, 11:58 PM EDTSNOW 5.3Mullet Lake, MI12 HR TOTAL THRU 12AM.
Mar 8, 11:58 PM EDTSNOW 64 Se Gaylord, MI6 HR TOTAL THRU 12AM.
Mar 8, 11:58 PM EDTSNOW 12Bellaire, MI12 HR TOTAL THRU 12AM.
Mar 9, 12:34 AM EDTSNOW 5.1Atlanta, MI6 HR TOTAL THRU MIDNIGHT. SNOW DEPTH 10 IN.
Mar 9, 12:34 AM EDTHEAVY SNOW 7.51 W Interlochen, MI12 HR TOTAL THRU 6 AM. SNOW DEPTH 21 IN.
Mar 9, 12:34 AM EDTHEAVY SNOW 8.92 Se Gaylord, MI12 HR TOTAL THRU 6 AM. SNOW DEPTH 17 IN.
Mar 9, 12:34 AM EDTHEAVY SNOW 9.13 Ese Lake Ann, MI12 HR TOTAL THRU 5 AM. SNOW DEPTH 24 IN.
Mar 9, 12:34 AM EDTHEAVY SNOW 10Rogers City, MI12 HR TOTAL THROUGH 5 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 082033
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EDT SUN MAR 8 2009

...A QUICK BURST OF ACCUMULATING SNOW...

.A STORM SYSTEM OVER CENTRAL ILLINOIS AT LATE AFTERNOON IS
FORECAST TO TRACK ACROSS FAR SOUTHERN LOWER MICHIGAN TONIGHT...AND
WILL SPREAD SNOW AND A WINTRY MIX OF PRECIPITATION TYPES ACROSS
NORTHERN MICHIGAN TONIGHT. AREAS NORTH OF M-72 CAN EXPECT MAINLY
SNOW OUT OF THIS EVENING...WITH A MIX OF RAIN...SNOW...AND SLEET
SOUTH OF M-72...EVENTUALLY CHANGING TO ALL SNOW BEFORE ENDING
AFTER MIDNIGHT. SNOWFALL WILL BE HEAVY AT TIMES...AND WILL BE
ACCOMPANIED BY SOME THUNDER.

MIZ041-042-082145-
/O.CAN.KAPX.WW.Y.0018.090308T2100Z-090309T0900Z/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
433 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

PRECIPITATION IS EXPECTED TO FALL MOSTLY AS RAIN ACROSS GLADWIN
AND ARENAC COUNTIES THIS EVENING...CHANGING TO SNOW BEFORE ENDING
AFTER MIDNIGHT WITH LIGHT ACCUMULATIONS EXPECTED.

$$

MIZ016>019-021>024-090900-
/O.UPG.KAPX.WW.Y.0018.090308T2100Z-090309T0900Z/
/O.NEW.KAPX.WS.W.0007.090308T2100Z-090309T0900Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA
433 PM EDT SUN MAR 8 2009

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 AM EDT
MONDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

SNOW WILL DEVELOP THIS EVENING ACROSS THE WARNING AREA...AND WILL
BE HEAVY AT TIMES AND ACCOMPANIED BY SOME THUNDER. SNOWFALL WILL
END AFTER MIDNIGHT...BUT WILL ACCUMULATE FROM 4 TO 8 INCHES BY
EARLY MONDAY MORNING. 

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...USE EXTREME
CAUTION.

$$

MIZ020-025>032-090900-
/O.CON.KAPX.WW.Y.0018.090308T2100Z-090309T0900Z/
LEELANAU-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-
MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
KALKASKA...GRAYLING...MIO...HARRISVILLE...MANISTEE...CADILLAC
433 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY. 

A MIX OF RAIN...SLEET...AND SNOW DEVELOPING LATE THIS AFTERNOON
WILL CHANGE TO ALL SNOW THIS EVENING. SNOW WILL BE HEAVY AT
TIMES...AND WILL BE ACCOMPANIED BY THUNDER. SNOWFALL ACCUMULATIONS
WILL VARY WIDELY ACROSS THE ADVISORY AREA DEPENDING ON HOW QUICKLY
RAIN CHANGES TO SNOW...BUT IN GENERAL SNOW ACCUMULATIONS OF 2 TO 
6 INCHES CAN BE EXPECTED BEFORE TAPERING OFF AFTER MIDNIGHT.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW AND
MIXED PRECIPITATION WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

MIZ033>036-090900-
/O.CON.KAPX.WW.Y.0018.090308T2100Z-090309T0900Z/
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY
433 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY. 

A MIXTURE OF SNOW...SLEET AND RAIN WILL DEVELOP LATE THIS
AFTERNOON AND EVENING...AND WILL CHANGE TO ALL SNOW BEFORE
TAPERING OFF AFTER MIDNIGHT. SNOW WILL BE HEAVY AT TIMES...AND
WILL BE ACCOMPANIED BY THUNDER. SNOW WILL ACCUMULATE TO 2 TO 5
INCHES BY EARLY MONDAY MORNING...WITH HEAVIEST ACCUMULATIONS IN
HIGHER TERRAIN LOCATIONS.

A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION MEANS THAT
PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JPB
3 follow-up statements
000 
WWUS43 KAPX 090000
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT SUN MAR 8 2009

...A QUICK BURST OF ACCUMULATING SNOW...

.A STORM SYSTEM OVER SOUTHWEST LOWER MICHIGAN WILL TRACK ACROSS FAR
SOUTHERN LOWER MICHIGAN TONIGHT... AND WILL SPREAD SNOW AND A
WINTRY MIX OF PRECIPITATION TYPES ACROSS NORTHERN MICHIGAN
TONIGHT. AREAS NORTH OF M-72 CAN EXPECT MAINLY SNOW OUT OF THIS
EVENING...WITH A MIX OF RAIN...SNOW...AND SLEET SOUTH OF
M-72...EVENTUALLY CHANGING TO ALL SNOW BEFORE ENDING AFTER
MIDNIGHT. SNOWFALL WILL BE HEAVY AT TIMES...AND WILL BE
ACCOMPANIED BY SOME THUNDER.

MIZ020-090900-
/O.UPG.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
/O.EXA.KAPX.WS.W.0007.000000T0000Z-090309T0900Z/
LEELANAU-
INCLUDING THE CITY OF...NORTHPORT
800 PM EDT SUN MAR 8 2009

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 AM EDT
MONDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

SNOW WILL BE HEAVY AT TIMES...AND WILL BE ACCOMPANIED BY THUNDER.
SNOWFALL ACCUMULATIONS WILL VARY WIDELY ACROSS THE ADVISORY AREA
DEPENDING ON HOW QUICKLY RAIN CHANGES TO SNOW...BUT IN GENERAL
SNOW ACCUMULATIONS OF 4 TO 7 INCHES CAN BE EXPECTED BEFORE
TAPERING OFF AFTER MIDNIGHT.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...USE EXTREME
CAUTION.

$$

MIZ016>019-021>024-090900-
/O.CON.KAPX.WS.W.0007.000000T0000Z-090309T0900Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA
800 PM EDT SUN MAR 8 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY. 

SNOW WILL DEVELOP THIS EVENING ACROSS THE WARNING AREA...AND WILL
BE HEAVY AT TIMES AND ACCOMPANIED BY SOME THUNDER. SNOWFALL WILL
END AFTER MIDNIGHT...BUT WILL ACCUMULATE FROM 4 TO 8 INCHES BY
EARLY MONDAY MORNING.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...USE EXTREME
CAUTION.

$$

MIZ025>032-090900-
/O.CON.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-
WEXFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...KALKASKA...
GRAYLING...MIO...HARRISVILLE...MANISTEE...CADILLAC
800 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY. 

A MIX OF RAIN...SLEET...AND SNOW DEVELOPING LATE THIS AFTERNOON
WILL CHANGE TO ALL SNOW THIS EVENING. SNOW WILL BE HEAVY AT
TIMES...AND WILL BE ACCOMPANIED BY THUNDER. SNOWFALL
ACCUMULATIONS WILL VARY WIDELY ACROSS THE ADVISORY AREA DEPENDING
ON HOW QUICKLY RAIN CHANGES TO SNOW...BUT IN GENERAL SNOW
ACCUMULATIONS OF 2 TO 6 INCHES CAN BE EXPECTED BEFORE TAPERING
OFF AFTER MIDNIGHT.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW AND
MIXED PRECIPITATION WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

MIZ033>036-090900-
/O.CON.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY
800 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY. 

A MIXTURE OF SNOW...SLEET AND RAIN WILL DEVELOP LATE THIS
AFTERNOON AND EVENING...AND WILL CHANGE TO ALL SNOW BEFORE
TAPERING OFF AFTER MIDNIGHT. SNOW WILL BE HEAVY AT TIMES...AND
WILL BE ACCOMPANIED BY THUNDER. SNOW WILL ACCUMULATE TO 2 TO
5 INCHES BY EARLY MONDAY MORNING...WITH HEAVIEST ACCUMULATIONS IN
HIGHER TERRAIN LOCATIONS.

A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION MEANS THAT
PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MR
000 
WWUS43 KAPX 090200
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1000 PM EDT SUN MAR 8 2009

...A QUICK BURST OF ACCUMULATING SNOW...

.A STORM SYSTEM OVER SOUTHWEST LOWER MICHIGAN WILL TRACK ACROSS
FAR SOUTHERN LOWER MICHIGAN TONIGHT... AND WILL SPREAD SNOW AND A
WINTRY MIX OF PRECIPITATION TYPES ACROSS NORTHERN MICHIGAN
TONIGHT. AREAS NORTH OF M-72 CAN EXPECT MAINLY SNOW OUT OF THIS
EVENING...WITH A MIX OF RAIN...SNOW...AND SLEET SOUTH OF M-72...
EVENTUALLY CHANGING TO ALL SNOW BEFORE ENDING AFTER MIDNIGHT.
SNOWFALL WILL BE HEAVY AT TIMES...AND WILL BE ACCOMPANIED BY SOME
THUNDER.

MIZ025>028-090900-
/O.UPG.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
/O.EXA.KAPX.WS.W.0007.000000T0000Z-090309T0900Z/
BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...FRANKFORT...TRAVERSE CITY...KALKASKA...
GRAYLING
1000 PM EDT SUN MAR 8 2009

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 AM EDT MONDAY.
THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

SNOW WILL BE HEAVY AT TIMES...AND WILL BE ACCOMPANIED BY THUNDER.
SNOWFALL ACCUMULATIONS WILL VARY WIDELY ACROSS THE ADVISORY AREA
DEPENDING ON HOW QUICKLY RAIN CHANGES TO SNOW...BUT IN GENERAL
SNOW ACCUMULATIONS OF 5 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS CAN BE
EXPECTED BEFORE TAPERING OFF AFTER MIDNIGHT.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...USE EXTREME
CAUTION.

$$

MIZ016>024-090900-
/O.CON.KAPX.WS.W.0007.000000T0000Z-090309T0900Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA
1000 PM EDT SUN MAR 8 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY. 

SNOW WILL BE HEAVY AT TIMES...AND WILL BE ACCOMPANIED BY THUNDER.
SNOWFALL ACCUMULATIONS WILL VARY WIDELY ACROSS THE ADVISORY AREA
DEPENDING ON HOW QUICKLY RAIN CHANGES TO SNOW...BUT IN GENERAL
SNOW ACCUMULATIONS OF 5 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS CAN
BE EXPECTED BEFORE TAPERING OFF AFTER MIDNIGHT.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...USE EXTREME
CAUTION.

$$

MIZ029>032-090900-
/O.CON.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
OSCODA-ALCONA-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...MANISTEE...CADILLAC
1000 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY. 

A MIX OF RAIN...SLEET...AND SNOW DEVELOPING LATE THIS AFTERNOON
WILL CHANGE TO ALL SNOW THIS EVENING. SNOW WILL BE HEAVY AT
TIMES...AND WILL BE ACCOMPANIED BY THUNDER. SNOWFALL
ACCUMULATIONS WILL VARY WIDELY ACROSS THE ADVISORY AREA DEPENDING
ON HOW QUICKLY RAIN CHANGES TO SNOW...BUT IN GENERAL SNOW
ACCUMULATIONS OF 2 TO 6 INCHES CAN BE EXPECTED BEFORE TAPERING
OFF AFTER MIDNIGHT.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW AND
MIXED PRECIPITATION WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

$$

MIZ033>036-090900-
/O.CON.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY
1000 PM EDT SUN MAR 8 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY. 

A MIXTURE OF SNOW...SLEET AND RAIN WILL DEVELOP LATE THIS
AFTERNOON AND EVENING...AND WILL CHANGE TO ALL SNOW BEFORE
TAPERING OFF AFTER MIDNIGHT. SNOW WILL BE HEAVY AT TIMES...AND
WILL BE ACCOMPANIED BY THUNDER. SNOW WILL ACCUMULATE TO 2 TO
5 INCHES BY EARLY MONDAY MORNING...WITH HEAVIEST ACCUMULATIONS IN
HIGHER TERRAIN LOCATIONS.

A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION MEANS THAT
PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MR
000 
WWUS43 KAPX 090828
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
428 AM EDT MON MAR 9 2009


MIZ016>028-090930-
/O.CAN.KAPX.WS.W.0007.000000T0000Z-090309T0900Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING
428 AM EDT MON MAR 9 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW IS ENDING ACROSS NORTHERN MICHIGAN. THEREFORE...THE WARNING
HAS BEEN CANCELLED.

$$

MIZ029>036-090930-
/O.CAN.KAPX.WW.Y.0018.000000T0000Z-090309T0900Z/
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY
428 AM EDT MON MAR 9 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW IS ENDING ACROSS NORTHERN MICHIGAN. THEREFORE...THE ADVISORY
HAS BEEN CANCELLED.

$$

SD

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Mar 8, 4:05 PM EDT, 28 minutes earlier.

Area forecast discussion, Mar 8, 4:05 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SUN MAR 8 2009

.SYNOPSIS.../ISSUED AT 405 PM/

A STORM SYSTEM ORIGINATING FROM THE PLAINS...WILL MOVE INTO SOUTHERN
MICHIGAN THIS EVENING. THIS SYSTEM WILL GENERATE SNOW ACROSS MOST OF
NORTHERN MICHIGAN THROUGH TONIGHT. PRECIPITATION OVER CENTRAL LOWER
MICHIGAN AND THE SAGINAW BAY REGION...WILL BE A MIX OF SLEET AND
RAIN BEFORE CHANGING TO ALL SNOW LATE TONIGHT. THIS SYSTEM WILL
QUICKLY EXIT EAST OF THE STATE AND INTO THE MID ATLANTIC COAST
MONDAY MORNING.

HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST...AND GREAT LAKES
REGION MONDAY. THIS WILL GENERATE SOME SUN...AND ABOVE NORMAL
TEMPERATURES THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL MOVE INTO THE GREAT LAKES TUESDAY. THIS
SYSTEM WILL BRING A PERIOD OF RAIN TO THE NORTHERN LAKES. COLDER AIR
AND STRONG WINDS WILL FILTER INTO THE STATE TUESDAY NIGHT AND
WEDNESDAY...BEHIND THE EASTWARD EXITING STORM SYSTEM.

SWR

&&

.SHORT TERM.../ISSUED AT 405 PM/...TONIGHT

SURFACE LOW HAS LIFTED NORTHEAST INTO NORTHERN IL AT 18Z...WITH A
COMPACT 5-6MB/3H PRESSURE FALL CENTER JUST TO ITS NORTHEAST.  MID
LEVEL WAVE IS HOT ON ITS HEELS...WITH DRY SLOTTING HAVING PUSHED
ACROSS IL BUT WITH CONVECTION DEVELOPING ON ITS LEADING EDGE (WHICH
SHOULDNT BE TOO SURPRISING).  PRECIPITATION JUST REACHING M-55
CORRIDOR AT PRESS TIME...AND WITH TEMPERATURES HAVING REACHED THE
LOWER 40S AT TVC/FKS/MBL PRECIP IS FALLING AS RAIN.  BUT A SURGE OF
HEAVY PRECIPITATION IS LIFTING NORTHEAST INTO SOUTHERN LAKE
MICHIGAN/SOUTHERN LOWER MI...WITH A DEFORMATION BAND OF RAIN/SNOW
ACROSS NORTHEAST IA/SOUTHERN AND EASTERN WI.

AT THE VERY LEAST...THE EASY PART OF THIS FORECAST IS THAT IT WILL
PRECIPITATE JUST ABOUT EVERYWHERE TONIGHT.  STRONG DYNAMIC FORCING
ASSOCIATED WITH APPROACHING UPPER WAVE AND A SURGE OF LOW LEVEL
MOISTURE...WITH MID LEVEL INSTABILITY ASSOCIATED WITH STEEPER LAPSE
RATES AND THE DRY SLOT SETTING UP A QUICK HITTING SHOT OF MODERATE/
HEAVY PRECIPITATION RATES.  THE PROBLEM IS GOING TO BE PRECIP TYPE
AND RESULTANT SNOW AMOUNTS...WITH DYNAMIC AN EVAPORATIVE COOLING
COMPLICATING MATTERS.  THE USUAL SUBTLE DIFFERENCES EXIST IN MODEL
THERMAL PROFILES...AN AIRCRAFT SOUNDING OUT OF TVC WOULD BE MOST
USEFUL THIS AFTERNOON BUT WILL HAVE TO SETTLE FOR ONE OUT OF APN.
IN GENERAL WILL BE GOING WITH THE IDEA OF MOSTLY SNOW NORTH OF
M-72...WITH A TRANSITION TO MIXED SNOW/SLEET/RAIN TO THE SOUTH...AND
PROBABLY ALL RAIN TO START SOUTH OF M-55...EVENTUALLY COMING AROUND
TO ALL SNOW THIS EVENING BEFORE ENDING OVERNIGHT.  FREEZING RAIN
POTENTIAL GENERALLY MARGINAL...MAYBE IN THE HIGHER TERRAIN WHERE
TEMPERATURES MAY HUG THE FREEZING MARK.  HAVE BUMPED SNOWFALL
AMOUNTS UP NORTH OF M-72...WITH A MAXIMUM AROUND 8 INCHES EAST OF
I-75.  HAVE BEEN DEBATING HEADLINE UPGRADES...AND WILL PROBABLY GO
AHEAD AND NUDGE COUNTIES NORTH OF M-72 (MINUS LEELANAU) INTO A
WARNING.  REST OF THE ADVISORY WILL GO ON EXCEPT FOR GLADWIN/
ARENAC...WHERE PRECIP EXPECTED TO BE MOSTLY RAIN WITH SOME SNOW ON
THE BACK END. HAVE ADDED THUNDER TO THE GRIDS THROUGH 06Z FOR MOST
OF NORTHERN LOWER.  PRECIP SHOULD EXIT QUICKLY TO THE EAST DURING
THE OVERNIGHT HOURS.

JPB

&&

.LONG TERM.../ISSUED AT 405 PM/...MONDAY AND BEYOND

MONDAY/MONDAY NIGHT...MASSIVE RIDGING, OK, THATS A LITTLE STRONG,
BUT THERE WILL BE A PRETTY DECENT 500 MB RIDGE THAT WILL PUSH INTO
THE WESTERN GREAT LAKES AS THE STORM SYSTEM QUICKLY EXITS TO THE
EAST. THE 850 MB MOISTURE WILL BE OUT OF NW LOWER, THINK THAT IT
MIGHT BE RIGHT WITH THE LAKE TEMPERATURES AROUND 0C AND THE 850 MB
TEMPERATURES AROUND +4C AND THEY CONTINUE TO WARM. THE CLOUDS WILL
BEGIN TO INCREASE OVERNIGHT AS THE NEXT SYSTEM PREPARES TO MOVE INTO
THE REGION. THE GFS IS TRYING TO PRINT OUT PRECIPITATION OVERNIGHT,
BUT THE SOUNDINGS ARE SHOWING A 3000-4000FT DRY LAYER IN THE
SOUNDINGS AT 12Z. SO THINKING THAT THE PRECIPITATION WONT START
UNTIL...

TUESDAY...IN THE MORNING, THE SOUNDINGS FINALLY SATURATE IN THE
LOWER LEVELS. THE SOUNDINGS ARE ALL BELOW FREEZING INITIALLY, SO
THERE IS A CHANCE FOR SNOW, BUT THE MOISTURE BEGINS TO STRIP OUT
BELOW THE -10C WITH THE WIND SHEAR, AND THE MOISTURE INCREASING WITH
HEIGHT THERE WILL BE PATCHY FREEZING DRIZZLE, WITH THE MORNING, SFC
TEMPERATURES BELOW 0C. BY THE AFTERNOON, SOME AREAS WILL BE ABOVE
FREEZING SO WILL GO WITH DZ OF FZDZ WITH THE CHANCE OF SNOW.

TUESDAY NIGHT...SFC TEMPERATURES COOL AGAIN SO HAVE CHANCE OF SNOW
AND PATCHY FZDZ IN THE EVENING. HOWEVER, THE PROBLEM THAT WE NOW RUN
IS THE DIFFERENCE IN SOUNDINGS. NAM IS SATURATED AND WARM FOR RAIN,
WHILE THE COLD AIR IS IN N LOWER AND E UPPER ON THE GFS, AND WOULD
INDICATE SNOW. SO LOOKS LIKE EITHER WAY WE WILL HAVE PRECIPITATION,
SO HAVE A CHANCE OR LIKELY POPS WITH RAIN OR SNOW.

WEDNESDAY...THE COLD AIR CONTINUES TO MOVE IN AS THE SYSTEM MOVES TO
THE NE AND THE COLD FRONT MOVES THROUGH. MODEL SOLUTIONS ARE
TOGETHER AGAIN WITH COLD ENOUGH TO SNOW OR LES EVEN. THE QUESTION IS
WHETHER THERE WILL BE ENOUGH HEAT AND MOISTURE FLUX OFF OF THE LAKES
TO SNOW OR WILL BE DRY? WENT WITH THE SNOW SCENARIO AS THE THERE
LOOKS TO BE ENOUGH INSTABILITY AND MOISTURE TO GET SOMETHING GOING.
THIS LOOKS LIKE IT WILL GO INTO THE NIGHT AS WELL. TEMPERATURES WILL
DROP PRETTY GOOD SO THAT WE END UP IN THE SINGLE DIGITS BY THURSDAY
MORNING.

EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, THE FORECAST AREA
WILL BE DRY AS THE SFC HIGH WILL SETTLE IN AND THE MID LEVEL
MOISTURE LOOKS TO MOVE EAST PRETTY QUICKLY, ALTHOUGH THERE IS A
CHANCE OF SNOW SHOWERS IN E UPPER WITH SOME LAKE EFFECT, BUT THAT
WILL PROBABLY BE LIGHT AND END BY THE AFTERNOON. THE SKY SHOULD
CLEAR THE AFTERNOON AND EVENING. FRIDAY, HIGH PRESSURE IS OVER THE
AREA AND THE RETURN FLOW WILL PROBABLY START DURING THE AFTERNOON.
OVERNIGHT, IT LOOKS LIKE THE FRONT DESCENDING INTO E UPPER WOULD
PRODUCE SOME SNOW. SATURDAY, THE COLD FRONT IS PART WAY THROUGH N
LOWER, SO WILL GO WITH A CHANCE OF SNOW FOR THE DAY IN E UPPER AND N
LOWER. IT LOOKS LIKE THINGS SHOULD CLEAR OUT AND COOL OFF AGAIN.
SUNDAY, THE HIGH BUILDS INTO THE REGION. LOOKS DRY, SO WILL KEEP THE
POPS OUT OF THE FORECAST.

LUTZ

&&

.AVIATION.../ISSUED AT 131 PM/...VALID FOR 18Z TAFS

LIFR CONDITIONS EXPECTED TO DEVELOP AS SNOW SPREADS ACROSS
NORTHERN LOWER MICHIGAN DURING THE LATE AFTERNOON AND EVENING
HOURS...WITH ABOUT A 5-8 HOUR WINDOW OF POOR VISIBILITIES IN
FALLING SNOW BEFORE PRECIPITATION ENDS BY 09Z OR SO. VFR
CONDITIONS EXPECTED MONDAY MORNING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM EDT MONDAY FOR MIZ020-025>036.

WINTER STORM WARNING UNTIL 5 AM EDT MONDAY FOR MIZ016>019-
021>024.

&&
Hazardous weather outlook, Mar 8, 4:27 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT SUN MAR 8 2009

MIZ008-015>036-041-042-091300-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
427 PM EDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SEVERAL INCHES OF ACCUMULATING SNOW WILL FALL ACROSS NORTHERN LOWER
MICHIGAN THROUGH TONIGHT. THE SNOW WILL ALSO MIX WITH SLEET AND
RAIN...ACROSS AREAS SOUTH OF M-72...AND EAST OF US-131. SEE LATEST
WINTER WEATHER ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MILD TEMPERATURES AND PERIODS OF PRECIPITATION ARE EXPECTED
THROUGH TUESDAY NIGHT. THIS WILL LEAD TO MELTING SNOW AND POSSIBLE
RISES ON AREA STREAMS AND RIVERS...AS WELL AS AN INCREASED THREAT
FOR ICE JAMS.

A STRONG STORM SYSTEM IS EXPECTED TO IMPACT NORTHERN MICHIGAN LATE
TUESDAY NIGHT. VERY STRONG WINDS ARE POSSIBLE LATE TUESDAY NIGHT
AND WEDNESDAY WITH THE ARRIVAL OF AN ARCTIC FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL...SLEET AND FREEZING RAIN REPORTS
TO THE NATIONAL WEATHER SERVICE.

SMD/JPB/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:42 AM EDTWinter Weather AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more24 hr

Nearby

Winter Storm Warnings in Michigan, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.